Posted: Tuesday, August 15, 2023
A study presented at the 2023 American Society of Clinical Oncology (ASCO) Breakthrough meeting (Abstract 18) in Yokohama, Japan, focused on findings regarding the efficacy of topical diclofenac in the prevention of capecitabine-associated hand-foot syndrome in patients being treated for breast cancer. Akhil Santhosh, MD, of the All India Institute of Medical Sciences, Delhi, New Delhi, and colleagues compared the incidence of grade 2 or higher hand-foot syndrome with and without the nonsteroidal anti-inflammatory agent. Topical diclofenac gel was found to significantly reduce the incidence of all grades of hand-foot syndrome in patients who received capecitabine.
“Hand-foot syndrome is a dose-limiting side effect of capecitabine in patients with breast cancer...,” stated Dr. Santhosh and colleagues.
A total of 264 patients with breast (148) or gastrointestinal cancer (116) were randomly assigned to this D-ToRCH trial. Patients who received capecitabine were given either a 1% topical diclofenac (77) or placebo gel (71) to apply during the study. The primary objective was to compare the incidence of grade 2 or higher hand-foot syndrome in both arms. The secondary objectives included the incidence of any-grade hand-foot syndrome, capecitabine dose reductions, and self-reported adherence to application throughout the duration of the study.
Overall findings revealed that 20 patients developed any-grade hand-foot syndrome, of whom 6 were in the diclofenac arm and 14 in the placebo arm (7.8% vs. 19.7%, P = .034). Additionally, grade 2 or 3 events were reported in 3 patients (3.9%) in the diclofenac arm and in 11 patients (15.5%) in the placebo arm (P = .016). Capecitabine dose reductions were required less frequently with diclofenac compared with placebo (3.9% vs. 15.5%), and adherence to treatment was similar in both arms.
“Moving forward, we feel this should be the new standard of care, and use of topical diclofenac should be regularized in medical oncology outpatient departments,” the investigators concluded.
Disclosure: The study authors reported no conflicts of interest.